Alert archive / Iowa / Flash Flood Warnings in 2005
Flash Flood Warning 5, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at May 8, 2005, 5:41 PM CDT for Crawford County, Iowa. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2005, 5:41 PM CDT (22:41 UTC)
- Expired
- May 8, 2005, 9:45 PM CDT
- In force
- 4 hr
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Crawford County, IA
The radar
The Omaha radar (KOAX), 119 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 446 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 704 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDMX 082241 FFWDMX IAC047-090245- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 541M CDT SUN MAY 8 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLASH FLOOD WARNING FOR... CRAWFORD COUNTY IN WEST CENTRAL IOWA. * UNTIL 945 PM CDT. * AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED UP TO 4 INCHES OF RAINFALL HAS FALLEN ACROSS EASTERN AND CENTRAL CRAWFORD COUNTY. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...DENISON...MANILLA...ARION...ASPINWALL...BUCK GROVE... CHARTER OAK...DELOIT...DENISON MUNICIPAL AIRPORT...DOW CITY... KIRON...RICKETTS AND SCHLESWIG. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. LAT...LON 4220 9514 4187 9514 4187 9565 4220 9565 $$ BAKER
3 follow-up statements
000 WGUS73 KDMX 090014 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 714 PM CDT SUN MAY 8 2005 IAC047-090245- CRAWFORD IA- 714 PM CDT SUN MAY 8 2005 ...FLASH FLOOD WARNING CONTINUES FOR CRAWFORD COUNTY UNTIL 945 PM CDT... RADAR ESTIMATES OF OVER 5 INCHES OF RAIN OVER PARTS OF MANY AREAS OF CRAWFORD COUNTY...AND FLASH FLOODING OF URBAN AND LOW AREAS IS LIKELY. REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN DES MOINES. $$ BAKER
000 WGUS73 KDMX 090055 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 754 PM CDT SUN MAY 8 2005 IAC047-090245- CRAWFORD IA- 754 PM CDT SUN MAY 8 2005 ...FLASH FLOOD WARNING CONTINUES FOR CRAWFORD COUNTY UNTIL 945 PM CDT... RIVERS IN CRAWFORD COUNTY HAVE RISEN. STREET FLOODING HAS ENDED FOR THE TIME BEING. HOWEVER...ANOTHER ROUND OF THUNDERSTORMS IS ENTERING SOUTHWEST CRAWFORD COUNTY. REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN DES MOINES. $$ FILLBACH
000 WGUS73 KDMX 090231 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 931 PM CDT SUN MAY 8 2005 IAC047-090241- CRAWFORD IA- 931 PM CDT SUN MAY 8 2005 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CRAWFORD COUNTY HAS BEEN CANCELLED... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. $$ FILLBACH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at May 8, 2:38 PM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, May 8, 2:38 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 238 PM CDT SUN MAY 8 2005 .DISCUSSION... COMPLEX SCENARIO CURRENTLY ONGOING ACROSS IOWA AS THE AREA IS BEING AFFECTED BY TWO SEPARATE SYSTEMS. MAIN UPPER LEVEL LOW AND SHORT WAVE ENERGY IS CURRENTLY ACROSS CNTRL SOUTH DAKOTA. ANOTHER DEVELOPING SHORT WAVE IS CURRENTLY RACING NORTH/NORTHEAST OUT OF OKLAHOMA AND SW MISSOURI. MULTICELLULAR CONVECTION IS LIFTING QUICKLY NORTH AND WILL BE INTO SOUTH CENTRAL IOWA SOON. MESO-ANALYSIS SHOWS UNCAPPED 100 MB MIXED LAYER CAPES OF 1500 J/KG ACROSS FAR SOUTHWEST IA. VERY STEEP LAPSE RATES ALSO LIFTING INTO SOUTHWEST IA. DRYLINE NOW EXTENDING INTO ERN NEBRASKA AND IS MAKING SLOW PROGRESS EASTWARD. CONVECTION MOVING NORTH OUT OF MISSOURI IS NOT EXPECTED TO BE SEVERE AND WILL MOVE INTO THE CENTRAL AND EASTERN PORTIONS OF THE FORECAST AREA. CONVECTION IS ANTICIPATED TO DEVELOP OVER EASTERN NEBRASKA AND KANSAS. CURRENT STORM MOTIONS TO THE NORTH WOULD KEEP MUCH OF THE SEVERE CHANCES ACROSS THE FAR WEST OF THE WARNING AREA FRONT MOVES THROUGH ON MONDAY...HOWEVER INSTABILITY WITH THE SYSTEM WILL BE DIMINISHED WITH EXPECTED CLOUD DEBRIS AND GRADUALLY WEAKENING LAPSE RATES. A BREAK IS EXPECTED TUESDAY. THEN EXTREMELY STRONG THETA-E ADVECTION IS ANTICIPATED TO COMMENCE TUESDAY EVENING AND OVERNIGHT. A LOW LEVEL JET OF 50 TO 55 KTS POINTING INTO THE REGION WILL FEED AN ABUNDANCE OF MOISTURE OVER IOWA. A SEVERE THREAT OF LARGE HAIL AND VERY HEAVY RAINFALL IS POSSIBLE. WEDNESDAY THROUGH FRIDAY...UNCERTAINTIES REMAIN ABOUT FRONTAL LOCATION AS A WARM FRONT IS EXPECTED TO MEANDER ACROSS IOWA AND NORTHERN MO THROUGH MUCH OF THIS PERIOD. SEVERE CHANCES STILL APPEAR BEST FOR TUESDAY NIGHT AND WEDNESDAY EVENING. THE GULF OF MEXICO WILL BE OPEN FOR BUSINESS THROUGHOUT THE PERIOD AS WELL WITH MULTIPLE ROUNDS OF STORM COMPLEXES POSSIBLE EACH NIGHT ALONG A VERY TIGHT AND STRONG BAROCLINIC ZONE. AT THIS TIME...FAVOR A FARTHER SOUTH FRONTAL POSITION THAN THE GFS IS FAVORING AS EXPECT CONVECTION WILL HELP DRIVE FRONT FARTHER SOUTH DURING PERIOD. MAIN AFFECT WILL BE TEMPERATURES. THE SYSTEM WILL PUSH SOUTH ON SATURDAY AND SUNDAY AND BRING AN END TO THE WET PERIOD. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DONAVON
Hazardous weather outlook, May 8, 3:18 PM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 318 PM CDT SUN MAY 8 2005 IAZ004-015-023-033-034-044-045-057-070-092030- EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-AUDUBON- CASS- 318 PM CDT SUN MAY 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA AND WEST CENTRAL IOWA...NORTHWEST OF AN ALGONA TO DENISON LINE. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO CONTINUE WELL THROUGH THE EVENING INTO TONIGHT. SOME STORMS MAY BECOME SEVERE WITH HAIL UP TO TWO INCHES IN DIAMETER THE PRIMARY THREAT. THERE IS A POSSIBILITY OF WIND GUSTS OF 60 MPH OR MORE AS WELL. THE WINDOW OF GREATEST THREAT IS THROUGH 11 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AFTERNOON...HOWEVER NO SEVERE WEATHER IS EXPECTED. SEVERAL ROUNDS OF THUNDERSTORMS WILL BE LIKELY TUESDAY NIGHT INTO THURSDAY. HEAVY RAINFALL AND SEVERE WEATHER WILL BE POSSIBLE WITH THE BEST CHANCE BEING TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON AND NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH 11 PM THIS EVENING...LATE TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. IAZ005>007-016-017-024>026-035>037-046>048-058>060-071>073- 081>083-092>094-092030- KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT- FRANKLIN-WEBSTER-HAMILTON-HARDIN-GREENE-BOONE-STORY-GUTHRIE- DALLAS-POLK-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR- RINGGOLD-DECATUR- 318 PM CDT SUN MAY 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...SOUTHEAST OF AN ALGONA TO DENISON LINE...AND NORTHWEST OF A MASON CITY TO BEDFORD LINE. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. THERE IS A CHANCE FOR A FEW SEVERE STORMS THAT WILL PRODUCE LARGER THAN QUARTER SIZE HAIL AND WIND GUSTS OF 55 TO 60 MPH THROUGH MIDNIGHT WITH THE MAIN THREAT DURING THE EARLY EVENING...AND AFTER 10 PM UNTIL MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AFTERNOON...HOWEVER NO SEVERE WEATHER IS EXPECTED. SEVERAL ROUNDS OF THUNDERSTORMS WILL BE LIKELY TUESDAY NIGHT INTO THURSDAY. HEAVY RAINFALL AND SEVERE WEATHER WILL BE POSSIBLE WITH THE BEST CHANCE BEING TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON AND NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH MIDNIGHT TONIGHT...LATE TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. IAZ027-028-038-039-049-050-061-062-074-075-084>086-095>097-092030- BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK- MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS- 318 PM CDT SUN MAY 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA... SOUTH CENTRAL IOWA...SOUTHEAST IOWA...GENERALLY SOUTHEAST OF A MASON CITY TO BEDFORD LINE. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED EARLY THIS EVENING...THEN AGAIN AFTER MIDNIGHT. THE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AFTERNOON. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS. SEVERAL ROUNDS OF THUNDERSTORMS WILL BE LIKELY TUESDAY NIGHT INTO THURSDAY. HEAVY RAINFALL AND SEVERE WEATHER WILL BE POSSIBLE WITH THE BEST CHANCE BEING TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON AND NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE MONDAY AFTERNOON AND EVENING...LATE TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT.
In the hours before
Local storm report, May 8, 5:24 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
524 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM HAIL RINGSTED 43.30N 94.51W
05/08/2005 1.50 INCH EMMET IA MESONET
&&Local storm report, May 8, 5:25 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
525 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM NON-TSTM WND GST WILLIAMS 42.49N 93.54W
05/08/2005 58 MPH HAMILTON IA MESONET
&&Local storm report, May 8, 5:30 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
530 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM NON-TSTM WND GST SULLY 41.58N 92.85W
05/08/2005 61 MPH JASPER IA MESONET
&&Local storm report, May 8, 5:35 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
535 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL RINGSTED 43.30N 94.51W
05/08/2005 0.88 INCH EMMET IA EMERGENCY MNGR
&&Local storm report, May 8, 5:38 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
538 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL ARMSTRONG 43.39N 94.48W
05/08/2005 0.88 INCH EMMET IA EMERGENCY MNGR
&&Local storm report, May 8, 5:40 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
540 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM NON-TSTM WND GST HUXLEY 41.90N 93.60W
05/08/2005 55 MPH STORY IA TRAINED SPOTTER
TWO FOOT DIAMETER TREE BLOWN DOWN ON HOUSE.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 3:10 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 22 min |
| May 8, 3:37 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 26 min |
| May 8, 4:04 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 41 min |
| May 8, 4:15 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 45 min |
| May 8, 4:19 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 56 min |
| May 8, 4:43 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford | 36 min |
| May 8, 4:48 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 27 min |
| May 8, 4:56 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 52 min |
| May 8, 4:59 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 50 min |
| May 8, 5:01 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth | 44 min |
| May 8, 5:08 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 52 min |
| May 8, 5:16 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 44 min |
| May 8, 5:26 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 53 min |
| May 8, 5:34 PM CDT | Flash Flood Warning | DMX | Pocahontas | 4 hr |
| May 8, 5:40 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt | 50 min |
| May 8, 5:45 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 45 min |
| May 8, 5:53 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Wright | 63 min |
| May 8, 6:00 PM CDT | Flash Flood Warning | DMX | Kossuth | 4 hr |
| May 8, 6:01 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 44 min |
| May 8, 6:22 PM CDT | Severe Thunderstorm Warning | DMX | Winnebago | 40 min |
Nearby
Flash Flood Warnings in Iowa, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.